Tornadoes · United States · Arkansas · 2008
EF1 tornado, Houston to Bunker, Arkansas, September 13, 2008
From Houston to Bunker, this EF1 tornado ran 1.5 miles across Perry County on September 13, 2008, touching down at 4:20 PM CDT and reaching 30 yards wide. It killed nobody, and did $5,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mphthis tornado
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF1
- Date
- September 13, 2008
- Touchdown
- 4:20 PM CDT (21:20 UTC)
- Lifted
- 4:22 PM CDT (21:22 UTC)
- On the ground
- 2 minutes
- Path length
- 1.5 miles (2.4 km)
- Path width
- 30 yards (27 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- County
- Perry County
- Touchdown point
- 35.028, -92.681
- Lift-off point
- 35.049, -92.684
- Record number
- 0809131520-01
What the Weather Service recorded
Tropical Storm Ike moved into Arkansas on the evening of the 13th. By mid evening of the 13th, Ike was located in western Arkansas. Ike weakened to a tropical depression during the wee hours of the 14th, when it was located about 105 miles west-northwest of Little Rock. Ike exited northern Arkansas before sunrise on the 14th. In the Little Rock County Warning Area, wind gusts of 35 to 45 mph were common, and some gusts in the northern part of the state exceeded 50 mph. The strongest gusts measured were 67 mph at the Izard County Fairgrounds in Melbourne and 61 mph at the Newport airport. The strongest sustained wind measured was 46 mph at the Newport airport. Power was knocked out to more than 200,000 electric customers. Wind damage was estimated at just over $30 million. There was one injury due to the winds. The greatest storm total rainfall was 4.60 inches at Big Fork. The lowest barometric pressure was 29.10 inches at Mountain Home. There were seven weak tornadoes, with damage estimated at just over $450,000.
This tornado was spawned by Tropical Storm Ike. A few trees were blown down.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Little Rock, AR wrote its last area forecast discussion before the tornado touched down at Sep 13, 2:32 PM CDT, 1 hour 48 minutes earlier.
Area forecast discussion, Sep 13, 2:32 PM CDT, 1 hour 48 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LITTLE ROCK AR 232 PM CDT SAT SEP 13 2008 .DISCUSSION... MAIN CONCERNS THIS FORECAST CYCLE ARE THE IMPACTS OF IKE. STRONG WINDS...HEAVY RAIN...AND ISOLATED TORNADOES EXPECTED THIS AFTERNOON....TONIGHT AND EARLY SUNDAY...BEFORE IKE LIFTS OFF TO THE NORTHEAST. IKE CONTINUES ON A NORTHWARD TRACK...OVER NORTHEAST TX...WITH THE SPIRAL BANDS REACHING SW AR AT THIS TIME. A TOR WATCH IS IN EFFECT OVER FAR SW AR AT THIS TIME. THE OUTER BAND CONVECTION HAS PROMPTED A FEW TOR WARNINGS OVER NORTHERN LA...BUT NO REPORTS HAVE BEEN SEEN YET. THIS OUTER BAND WILL PUSH INTO SW AR OVER NEXT FEW HOURS. LIGHT SHOWERS HAVE BEEN SEEN OVER REST OF AR. SURFACE WIND SPEEDS AROUND IKE HAVE BEEN AT TROPICAL STORM STRENGTH. EXPECT IKE TO CONTINUE TO MOVE NORTH...THEN MORE NORTHEAST OVER AR...AS THE UPPER TROUGH PICKS IT UP. FLOOD WATCH AND WIND ADVISORIES ARE OUT FOR THIS AFTERNOON THROUGH SUNDAY. && .SHORT TERM...TONIGHT THROUGH MONDAY NIGHT OF COURSE...FORECAST WILL START WITH INCREASING RAIN CHANCES AND WINDS AS IKE MOVES OVER WESTERN AR THIS AFTERNOON...TONIGHT...AND INTO SUNDAY. ISOLATED SEVERE STORMS ARE EXPECTED WITH TORNADO POTENTIAL. WILL STAY WITH CURRENT HEAVY RAIN TRENDS WITH 3 TO 6 INCHES OVER WESTERN AREAS...2 TO 5 OVER CENTRAL...1 TO OVER THE EAST. AMOUNTS MAY BE A BIT LOWER DUE TO THE SPEED OF IKE. CURRENT FORECAST AND MODEL TRENDS HAVE THE REMNANTS NEAR THE MO/AR STATE LINE (NORTH OF MT HOME) SUNDAY MORNING...AND MOVING NORTHEAST AND OUT OF MO BY NOON SUNDAY. FORECAST IS TRAPPED WITH THAT TREND. SUNDAY EVENING...THE SURFACE LOW LIFTS NE...WHILE A COLD FRONT SWEEPS ACROSS AR. CLOUDS AND LIGHT PRECIP WILL STILL BE SEEN OVER NE AR...BUT DRIER AIR WILL QUICKLY FILTER IN OVER THE STATE AS IKE LIFTS NE. SUNDAY NIGHT TO MONDAY...CLOUDS DECREASE...AS WINDS LOWER. MONDAY WILL BE MOSTLY SUNNY WITH A N TO NW WIND. && .LONG TERM...TUESDAY THROUGH SATURDAY TROF WILL BE EXITING OUR AREA ON TUESDAY AS A LARGE RIDGE BUILDS TO OUR WEST. THE RIDGE WILL STRENGTHEN AND LINGER OVER THE AREA THROUGH FRIDAY MORNING...THEN IT WILL BEGIN TO WEAKEN TOWARD THE END OF THE LONG TERM. MEANWHILE...THE SURFACE PATTERN WILL HAVE A LARGE HIGH MOVE INTO OUR AREA FROM THE NORTHWEST...PUSHING COOLER AND DRIER AIR TO ALL SECTIONS. THE RIDGE AXIS WILL STAY JUST WEST OF THE STATE THROUGH FRIDAY MORNING. AXIS WILL MOVE FAR ENOUGH EAST TO ALLOW SOUTHEASTERLY FLOW BACK INTO THE STATE. ALL IN ALL...A PROLONGED PERIOD OF DRY WEATHER WILL BE THE RULE...AND NONE TOO SOON TO DRY OUT FROM THE EFFECTS OF IKE. TEMPERATURES WILL RUN SLIGHTLY BELOW OR AT NORMAL LEVELS. && .PRELIMINARY POINT TEMPS/POPS... BATESVILLE AR 73 79 60 74 / 100 80 10 0 CAMDEN AR 73 82 63 81 / 100 70 10 0 HARRISON AR 71 75 56 71 / 100 80 10 0 HOT SPRINGS AR 72 80 61 78 / 100 70 10 0 LITTLE ROCK AR 73 80 61 77 / 100 80 10 0 MONTICELLO AR 73 83 63 81 / 90 70 10 0 MOUNT IDA AR 72 80 60 74 / 100 60 10 0 MOUNTAIN HOME AR 71 77 58 73 / 100 90 10 0 NEWPORT AR 73 80 60 74 / 90 80 10 0 PINE BLUFF AR 73 81 62 79 / 100 70 10 0 RUSSELLVILLE AR 71 78 59 75 / 100 70 10 0 SEARCY AR 73 80 61 75 / 100 80 10 0 STUTTGART AR 73 81 62 77 / 90 80 10 0 && .LZK WATCHES/WARNINGS/ADVISORIES... FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH SUNDAY EVENING FOR ARKANSAS-BAXTER-BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE- CLEVELAND-CONWAY-DALLAS-DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT- HOT SPRING-INDEPENDENCE-IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN- LOGAN-LONOKE-MARION-MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE- POLK-POPE-PRAIRIE-PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-WHITE-WOODRUFF-YELL. WIND ADVISORY FROM 7 PM THIS EVENING TO 6 PM CDT SUNDAY FOR ARKANSAS-BAXTER-BOONE-BRADLEY-CALHOUN-CLEBURNE-CLEVELAND-CONWAY- DALLAS-DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING- INDEPENDENCE-IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN- LONOKE-MARION-MONROE-NEWTON-PERRY-POPE-PRAIRIE-PULASKI-SALINE- SEARCY-SHARP-STONE-VAN BUREN-WHITE-WOODRUFF-YELL. WIND ADVISORY UNTIL 6 PM CDT SUNDAY FOR CLARK-MONTGOMERY- OUACHITA-PIKE-POLK-SCOTT. && SHORT TERM...59 / LONG TERM...32
Hazardous weather outlook, Sep 13, 5:00 AM CDT, 11 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LITTLE ROCK AR 500 AM CDT SAT SEP 13 2008 ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-141000- ARKANSAS-BAXTER-BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND- CONWAY-DALLAS-DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING- INDEPENDENCE-IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-LONOKE- MARION-MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-POPE- PRAIRIE-PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-WHITE- WOODRUFF-YELL- 500 AM CDT SAT SEP 13 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS. .DAY ONE...TODAY AND TONIGHT HURRICANE IKE MADE LANDFALL ALONG THE TEXAS GULF COAST EARLY THIS MORNING...AND WILL BEGIN AFFECTING ARKANSAS LATER TODAY AND TONIGHT. HEAVY RAIN...STRONG WINDS AND ISOLATED TORNADOES ARE EXPECTED. RAIN WILL BECOME LIKELY OVER WESTERN ARKANSAS TODAY...AND WILL SPREAD OVER THE REMAINDER OF THE STATE TONIGHT. THROUGH SUNDAY AFTERNOON...3 TO 6 INCH AMOUNTS WILL BE POSSIBLE GENERALLY WEST OF HARDY...MORRILTON AND CAMDEN...WITH 1 TO 3 INCHES FARTHER EAST. A FLOOD WATCH HAS BEEN ISSUED FOR MUCH OF ARKANSAS TONIGHT AND SUNDAY. THE SOIL IS NEARLY SATURATED IN SOME AREAS DUE TO WELL ABOVE NORMAL RAIN IN AUGUST...AND THIS WILL MAKE FLOODING MORE LIKELY DURING THIS UPCOMING EVENT. VERY WINDY CONDITIONS WILL BE NOTED IN SOUTHWEST ARKANSAS THIS AFTERNOON. SOUTHEAST WINDS AT 30 TO 35 MPH ARE EXPECTED...WITH GUSTS APPROACHING 50 MPH. THESE WINDS WILL SPREAD TO THE NORTHEAST TONIGHT AND SUNDAY MORNING. A WIND ADVISORY IS IN EFFECT IN THE SOUTHWEST THIS AFTERNOON...AND IN MUCH OF ARKANSAS TONIGHT AND SUNDAY. NUMEROUS TREES AND POWER LINES WILL LIKELY BE DOWNED. TREES WILL BE PUSHED OVER MORE READILY DUE TO WET SOIL CONDITIONS. THERE IS ALSO A CONCERN ABOUT SEVERE WEATHER. WITH SOME WARMING THIS AFTERNOON...AND AS SHEAR INCREASES AS THE CENTER OF IKE APPROACHES...ISOLATED TORNADOES MAY FORM IN DEVELOPING STORMS THROUGH THIS EVENING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY HEAVY RAIN AND STRONG WINDS WILL CONTINUE SUNDAY MORNING BEFORE THE REMNANTS OF IKE EXIT TO THE NORTHEAST. IKE WILL BE FOLLOWED BY A COLD FRONT...AND COOLER AND DRIER AIR. BELOW NORMAL TEMPERATURES ARE IN THE FORECAST TO BEGIN THE WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING...WITH ISOLATED TORNADOES EXPECTED. && VISIT NWS LITTLE ROCK ON THE WEB. GO TO WEATHER.GOV AND CLICK ON CENTRAL ARKANSAS. 61/46
In the hours before
Special weather statement, Sep 13, 11:55 AM CDT, 4 hours 25 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LITTLE ROCK AR 1155 AM CDT SAT SEP 13 2008 ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069- 141400- ARKANSAS-BAXTER-BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND- CONWAY-DALLAS-DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING- INDEPENDENCE-IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-LONOKE- MARION-MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-POPE- PRAIRIE-PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-WHITE- WOODRUFF-YELL- 1155 PM CDT SAT SEP 13 2008 ...VERY WINDY CONDITIONS EXPECTED OVERNIGHT INTO SUNDAY MORNING... TROPICAL STORM IKE MOVED INTO SOUTHWEST ARKANSAS SATURDAY EVENING... AND WAS TRACKING THE NORTHEAST. THE SYSTEM WILL GO THROUGH RUSSELLVILLE...MARSHALL AND MOUNTAIN HOME OVERNIGHT BEFORE EXITING INTO SOUTHERN MISSOURI BY DAWN SUNDAY. AHEAD OF IKE...THE PRESSURE WILL FALL MARKEDLY...FOLLOWED BY STRONG PRESSURE RISES AS IKE PASSES BY ANY GIVEN LOCATION. THESE LARGE PRESSURE TENDENCIES WILL CREATE A LOT OF WIND ACROSS ARKANSAS. WIND SPEEDS OF 30 TO 40 MPH WILL BE COMMON OVERNIGHT...WITH GUSTS OVER 50 MPH AT TIMES. DURING SATURDAY EVENING...THERE WAS A GUST TO 56 MPH AT CAMDEN...WITH A 49 MPH AT HOT SPRINGS...A 47 MPH GUST AT PINE BLUFF...A 46 MPH GUST AT LITTLE ROCK AND 43 MPH GUST AT ARKADELPHIA. WINDS OF THIS MAGNITUDE WILL DOWN NUMEROUS TREES AND POWER LINES...WITH POWER OUTAGES LIKELY. THERE MAY ALSO BE SOME MINOR STRUCTURAL DAMAGE. AS THE CENTER OF IKE PASSED JUST TO THE WEST OF PEARCY IN GARLAND COUNTY SATURDAY EVENING...TREES WERE BLOWN OVER ON HOUSES...WITH ONE TREE ON HIGHWAY 70. WINDS WILL BEGIN DIMINISHING SOMEWHAT AND WILL BECOME LESS GUSTY BY SUNDAY AFTERNOON AS IKE MOVES AWAY FROM THE REGION. UNTIL IKE DEPARTS...PEOPLE IN ARKANSAS SHOULD PREPARE FOR VERY WINDY CONDITIONS OVERNIGHT AND INTO SUNDAY MORNING. 46
The air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Springfield, MO (KSGF), 12:00Z
9.3 hours before the tornado, 230 km from the path. September 13, 2008.
- Mixed-layer CAPE
- 339 J/kg
- Mixed-layer CIN
- -28 J/kg
- Surface CAPE
- 289 J/kg
- Mixed-layer LCL
- 582 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 176 m²/s²
- 0-3 km storm-relative helicity
- 190 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 3.2
- 0-3 km lapse rate
- 5.1 K/km
Springfield, MO (KSGF), 00:00Z
2.7 hours after it, 230 km from the path. September 14, 2008.
- Mixed-layer CAPE
- 1139 J/kg
- Mixed-layer CIN
- 0 J/kg
- Surface CAPE
- 1442 J/kg
- Mixed-layer LCL
- 580 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 120 m²/s²
- 0-3 km storm-relative helicity
- 129 m²/s²
- Significant tornado parameter
- 0.7
- Supercell composite
- 3.5
- 0-3 km lapse rate
- 5.6 K/km
The surface observations
Russellville Municipal Airport (RUE), 45 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Little Rock radar (KLZK), 44 km away, was scanning. The volume nearest the touchdown began at 21:21 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2008 tornado in ArkansasEvery tornado in Arkansas since 1950Warnings in force in Arkansas nowThe forecast where you are
The other tornadoes of September 13, 2008
30 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| September 13 | 8:21 AM CDT | EF0 | Nacogdoches, TX | 0.3 | 75 | $50,000 | ||
| September 13 | 10:49 AM CDT | EF0 | Webster Parish, LA | 0.5 | 75 | |||
| September 13 | 12:16 PM CDT | EF0 | Jackson Parish, LA | 0.8 | 40 | |||
| September 13 | 12:20 PM CDT | EF0 | Jackson Parish, LA | 3.1 | 50 | |||
| September 13 | 12:23 PM CDT | EF0 | Lincoln Parish, LA | 0.3 | 50 | |||
| September 13 | 12:47 PM CDT | EF0 | Lincoln Parish, LA | 0.3 | 40 | |||
| September 13 | 12:53 PM CDT | EF0 | Union Parish, LA | 0.3 | 40 | |||
| September 13 | 1:05 PM CDT | EF0 | LaSalle Parish, LA | 1.3 | 50 | $30,000 | ||
| September 13 | 1:20 PM CDT | EF0 | Caldwell Parish, LA | 0.3 | 30 | |||
| September 13 | 1:48 PM CDT | EF0 | Caldwell Parish, LA | 0.3 | 50 | |||
| September 13 | 2:08 PM CDT | EF0 | Union Parish, LA | 3.5 | 50 | $5,000 | ||
| September 13 | 2:47 PM CDT | EF0 | Union, AR | 0.3 | 30 | |||
| September 13 | 2:51 PM CDT | EF0 | Claiborne, MS | 1.9 | 50 | |||
| September 13 | 3:07 PM CDT | EF0 | Bradley, AR | 2.4 | 50 | $2,000 | ||
| September 13 | 3:13 PM CDT | EF1 | Saline, AR | 8.6 | 175 | $100,000 | ||
| September 13 | 3:16 PM CDT | EF1 | Garland, AR | 2.4 | 30 | $20,000 | ||
| September 13 | 3:18 PM CDT | EF0 | Union, AR | 0.5 | 40 | $20,000 | ||
| September 13 | 3:25 PM CDT | EF1 | Saline, AR | 2.0 | 25 | $6,000 | ||
| September 13 | 4:25 PM EDT | EF1 | Van Buren, MI | 1.9 | 100 | |||
| September 13 | 4:33 PM EDT | EF0 | Van Buren, MI | 0.2 | 50 | |||
| September 13 | 3:35 PM CDT | EF0 | Red River Parish, LA | 0.3 | 40 | |||
| September 13 | 4:40 PM EDT | EF0 | Kalamazoo, MI | 1.0 | 50 | |||
| September 13 | 4:03 PM CDT | EF1 | Perry, AR | 1.3 | 75 | $20,000 | ||
| September 13 | 4:09 PM CDT | EF0 | Webster Parish, LA | 1.9 | 40 | |||
| September 13 | 6:00 PM EDT | EF0 | Eaton, MI | 3.4 | 300 | |||
| September 13 | 5:57 PM CDT | EF1 | Lonoke, AR | 0.7 | 100 | $300,000 | ||
| September 13 | 9:18 PM EDT | EF2 | Wayne, MI | 2.6 | 200 | $250,000 | ||
| September 13 | 8:30 PM CDT | EF0 | Natchitoches Parish, LA | 9.0 | 50 | |||
| September 13 | 8:45 PM CDT | EF0 | Winn Parish, LA | 6.5 | 30 | |||
| September 13 | 11:37 PM CDT | EF0 | Grant Parish, LA | 4.0 | 50 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.